Alert archive / Kansas / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 110, NWS Dodge City, KS

May 22, 2007Trego County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at May 22, 2007, 7:29 PM CDT for Trego County, Kansas. It was in force for 46 min. 7 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 22, 2007, 7:29 PM CDT (00:29 UTC)
Expired
May 22, 2007, 8:15 PM CDT
In force
46 min
Issued by
NWS Dodge City, KS
Area
Counties, with a storm outline in the text

County Trego County, KS

The radar

The Dodge City radar (KDDC), 139 km from the middle of the area, began a volume at 00:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 22, 7:36 PM CDTHAIL 0.755 W Wakeeney, KS
May 22, 7:43 PM CDTHAIL 1.255 W Wakeeney, KS
May 22, 7:47 PM CDTHAIL 13 N Wakeeney, KS
May 22, 7:55 PM CDTHAIL 1.755 N Wakeeney, KS
May 22, 8:17 PM CDTHAIL 11 S Wakeeney, KS
May 22, 8:18 PM CDTTORNADO6 Ne Wakeeney, KSBRIEF TOUCHDOWN A FIELD TO THE EAST OF HIGHWAY 283...THE SPOTTER WAS OBSERVING FROM THE WEST ALONG THE HIGHWAY.
May 22, 8:23 PM CDTHAIL 1.54 Ese Wakeeney, KSALONG I-70 AT MILE MARKER 132

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 22, 3:04 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.5 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2007-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1569 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2007-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 134 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1569 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
1669 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
134 m²/s²
0-3 km storm-relative helicity
305 m²/s²
Significant tornado parameter
0.5
Supercell composite
7.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDDC 230029
SVRDDC
KSC195-230115-
/O.NEW.KDDC.SV.W.0110.070523T0029Z-070523T0115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
729 PM CDT TUE MAY 22 2007

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN TREGO COUNTY IN WEST CENTRAL KANSAS.

* UNTIL 815 PM CDT

* AT 726 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 3 MILES
  EAST OF VODA...AND MOVING EAST AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  VODA...
  WAKEENEY...
  OGALLAH...
  RIGA...
  RURAL RESIDENCES OF NORTHERN TREGO COUNTY.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
AND OCCASIONALLY DO DEVELOP WITH LITTLE ADVANCE WARNING. IF A TORNADO
IS SPOTTED ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

LAT...LON 3911 10002 3904 10015 3877 10014 3890 9961
      3912 9960

$$

18
2 follow-up statements
000 
WWUS53 KDDC 230042
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
741 PM CDT TUE MAY 22 2007

KSC195-230115-
/O.CON.KDDC.SV.W.0110.000000T0000Z-070523T0115Z/
TREGO KS-
741 PM CDT TUE MAY 22 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR NORTHERN TREGO COUNTY...

AT 739 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING HAIL THE
SIZE OF GOLF BALLS OR LARGER...AND DAMAGING WINDS IN EXCESS OF 60
MPH.  THIS STORM WAS LOCATED 3 MILES NORTH OF WAKEENEY...MOVING EAST
AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  WAKEENEY...
  OGALLAH...
  RIGA...
  RURAL RESIDENCES OF NORTHERN TREGO COUNTY.

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
AND OCCASIONALLY DO DEVELOP WITH LITTLE ADVANCE WARNING. IF A TORNADO
IS SPOTTED ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

IN ADDITION...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH
THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS NATURES NUMBER ONE
KILLER. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.

LAT...LON 3911 10002 3904 10015 3877 10014 3890 9961
      3912 9960

$$

18
000 
WWUS53 KDDC 230052
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
751 PM CDT TUE MAY 22 2007

KSC195-230115-
/O.CON.KDDC.SV.W.0110.000000T0000Z-070523T0115Z/
TREGO KS-
751 PM CDT TUE MAY 22 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR NORTHERN TREGO COUNTY...

AT 747 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING HAIL THE
SIZE OF GOLF BALLS OR LARGER...AND DAMAGING WINDS IN EXCESS OF 60
MPH.  THIS STORM WAS LOCATED NEAR WAKEENEY...MOVING NORTHEAST AT 25
MPH.

* LOCATIONS IMPACTED INCLUDE...
  WAKEENEY...
  OGALLAH...
  RIGA...
  RURAL RESIDENCES OF NORTHERN TREGO COUNTY.

AT 743 PM THE PUBLIC REPORTED 1.25 INCH HAIL 5 MILES WEST OF 
WAKEENEY.

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
AND OCCASIONALLY DO DEVELOP WITH LITTLE ADVANCE WARNING. IF A TORNADO
IS SPOTTED ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

IN ADDITION...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH
THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS NATURES NUMBER ONE
KILLER. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.

LAT...LON 3911 10002 3904 10015 3877 10014 3890 9961
      3912 9960

$$

18

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 2:33 PM CDT, 4 hours 56 minutes earlier.

Area forecast discussion, May 22, 2:33 PM CDT, 4 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
233 PM CDT TUE MAY 22 2007

.DISCUSSION...

DAYS 1-2...

FORECAST CHALLENGES ABOUND TONIGHT THROUGH THURSDAY...INCLUDING
SEVERE WX TONIGHT...THEN SEVERE WX TOMORROW AND TOMORROW NIGHT AND
FLOODING CONCERNS GOING LATE INTO TOMORROW EVENING/NIGHT.

12Z UA ANALYSIS REVEALED DEEP TROUGH CENTERED OVER THE
INTERMOUNTAIN WEST. FIRST SHOT OF JET ENERGY HAD CARVED UPPER LOW
CENTER NEAR YELLOWSTONE WITH ANOTHER JET STREAK ON THE BACKSIDE OF
THE TROUGH. THIS IMPORTANT JET STREAK WAS NOT CAPTURED WELL AT ALL
IN THE MODELS...ESPECIALLY THE NAM...WHICH HAS CAUSED A SHIFT IN
THE FORECAST THINKING FOR WEDNESDAY. WE NOW EXPECT SIGNIFICANT
WEATHER OVER SOUTHWEST KANSAS WEDNESDAY/WED NIGHT.

FOR TONIGHT...COVERAGE OF TSTMS ALONG DRYLINE IS OF MAIN
CONCERN...AND DEGREE OF SVR WX ASSOCIATED WITH ANY STORMS ON THE
DRYLINE. CAPPING IS FAIRLY STRONG...HOWEVER SOME SUBTLE COOLING IS
NOTED IN NEW MEXICO IN THE H5-7 LAYER THAT WOULD SUGGEST A CAP
THAT IS PROBABLY NOT STRONG ENOUGH TO INHIBIT CONVECTION
COMPLETELY ALONG THE DRYLINE. ANY STORMS THAT FORM ON THE DRYLINE
WILL QUICKLY BECOME SEVERE WITH LOWER 60S DEWPOINTS ADVECTING
NORTHWARD THROUGH WESTERN OKLAHOMA INTO SW KS. SHEAR PROFILES AND
HODOGRAPH STRUCTURE EXCELLENT FOR SUPERCELL STRUCTURES WITH A
TORNADO RISK AS WELL IN THE 00-03Z TIME FRAME IF A STORM REMAINS
STRONG ENOUGH TO GO AGAINST INCREASING SURFACE INHIBITION AFTER
00Z. THINK THAT DRYLINE SUPERCELLS WILL DIMINISH IN THE 03-06Z
TIME FRAME WITH COLD FRONT STORMS FARTHER NORTH ALONG I-70
MOVING/DEVELOPING SOUTHEAST OVERNIGHT. THINK THAT COVERAGE OF COLD
FRONT STORMS WILL BE LIMITED FARTHER SOUTHWEST OVER MUCH OF THE
DDC CWA...AND WILL GO WITH PRIMARILY 30-40 POPS IN THE EASTERN CWA
WITH NEAR 50 POPS IN THE HAYS AREA.

WITH AFOREMENTIONED JET STREAK ROUNDING BASE OF SLOW MOVING
TROUGH...AM EXPECTING VIGOROUS CYCLOGENESIS OVER SOUTHEAST
COLORADO. CURRENT FRONT WILL STALL OUT SOMEWHERE NEAR THE OK/KS
STATE LINE THEN SLOWLY LIFT BACK NORTH WITH INCREASING WARM
FRONTOGENESIS PERHAPS. ONCE AGAIN...INSTABILITY, MOISTURE, AND
WIND SHEAR PROFILES LOOK VERY GOOD FOR WIDESPREAD SEVERE STORMS
INCLUDING SUPERCELLS. IT IS STILL UNCLEAR WHICH AREA APPEARS MOST
FAVORABLE FOR TORNADIC ACTIVITY TOMORROW...HOWEVER MOST OF
SOUTHWEST KANSAS PRIMARILY SOUTH OF THE ARKANSAS RIVER COULD BE
VULNERABLE. FRONT WILL BECOME ALIGNED SOUTHWEST TO NORTHEAST
ACROSS KANSAS NEARLY PARALLEL TO MID UPPER JET. THIS SUGGESTS
TRAINING OF NUMEROUS STORMS DURING THE MID EVENING THROUGH
OVERNIGHT HOURS WEDNESDAY NIGHT...ESPECIALLY WHEN NOCTURNAL LOW
LEVEL JET KICKS IN. FLOOD WATCH CERTAINLY APPEARS TO BE JUSTIFIED
WEDNESDAY INTO WEDNESDAY NIGHT OVER THE AREAS MAINLY EAST OF HAYS
TO DODGE CITY AS WIDESPREAD 1 TO 2+ INCHES ARE LIKELY WITH
LOCALIZED 3-4 QUITE POSSIBLE. -UMSCHEID

DAYS 3-7...

THE NEXT UPPER TROUGH WILL APPROACH THE CENTRAL ROCKIES AND
PLAINS BY FRI-SUN TIME PERIOD. MOISTURE WILL BE RETURNING UP THE
HIGH PLAINS. WITH A FRONTAL BOUNDARY ACROSS THE PLAINS, THUNDERSTORMS
WILL BE POSSIBLE EACH DAY. TIMING AND LOCATION OF THESE STORM
CLUSTERS CANNOT BE FORECAST WITH HIGH ACCURACY THIS FAR IN
ADVANCE. TEMPS WILL BE HELD DOWN BY CLOUDS AND OCCASIONAL BOUTS OF
PRECIP.

&&

.AVIATION...

ISOLATED THUNDERSTORMS MAY AFFECT THE TAF SITES AFTER 23Z.
OTHERWISE, SCATTERED TO BROKEN CUMULUS BASED AROUND 4000FT
CAN BE EXPECTED AT HAYS.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  60  75  47  71 /  30  30  70  10
GCK  53  72  45  73 /  30  20  60  10
EHA  48  78  48  73 /  10  30  60  10
LBL  56  80  46  74 /  20  40  60  10
HYS  56  72  48  71 /  60  40  60  10
P28  63  82  51  73 /  30  50  70  20

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR KSZ064-078>080-088-
089.

&&

FN25/24/24
Hazardous weather outlook, May 22, 2:10 PM CDT, 5 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
210 PM CDT TUE MAY 22 2007

KSZ030-031-043>046-061>066-074>081-084>090-231915-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
210 PM CDT TUE MAY 22 2007 /110 PM MDT TUE MAY 22 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL
KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED SEVERE THUNDERSTORMS WILL DEVELOP AFTER 5 PM ALONG AND
EAST OF A LINE FROM DIGHTON TO LIBERAL. THESE STORMS WILL CONTAIN
VERY LARGE HAIL AND POSSIBLY TORNADOES. THE BEST CHANCE OF
SEVERE STORMS WILL BE IN TREGO...LANE...AND ELLIS COUNTIES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

AN OUTBREAK OF SEVERE THUNDERSTORMS IS EXPECTED WEDNESDAY...WITH
THE BEST CHANCE ALONG AND EAST OF A LINE FROM HUGOTON TO GARDEN
CITY TO HAYS. VERY LARGE HAIL AND A FEW STRONG TORNADOES ARE
POSSIBLE. HEAVY RAINS MAY CAUSE LOCALIZED FLOODING WEDNESDAY
EVENING AND WEDNESDAY NIGHT. AREAS ALONG AND EAST OF A LINE
FROM HAYS TO DODGE CITY TO MEADE COULD EXPERIENCE FLOODING.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS WILL LIKELY BE NEEDED AFTER 5 PM.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 8:11 PM CDTSevere Thunderstorm WarningDDCEllis, Trego49 min
May 22, 8:23 PM CDTTornado WarningDDCTrego26 min
May 22, 8:57 PM CDTSevere Thunderstorm WarningDDCEllis, Trego48 min
May 22, 9:18 PM CDTTornado WarningDDCTrego27 min
May 22, 9:28 PM CDTTornado WarningDDCEllis32 min
May 22, 9:41 PM CDTSevere Thunderstorm WarningDDCEllis, Trego64 min
May 22, 9:56 PM CDTTornado WarningDDCEllis34 min
May 22, 10:12 PM CDTTornado WarningDDCEllis33 min
May 22, 10:20 PM CDTSevere Thunderstorm WarningDDCEllis40 min
May 22, 10:36 PM CDTSevere Thunderstorm WarningDDCRush54 min
May 22, 10:54 PM CDTSevere Thunderstorm WarningDDCEllis36 min
May 22, 11:22 PM CDTSevere Thunderstorm WarningDDCRush53 min
May 22, 11:25 PM CDTSevere Thunderstorm WarningDDCHodgeman10 min
May 22, 11:44 PM CDTSevere Thunderstorm WarningDDCPawnee61 min
May 23, 12:13 AM CDTSevere Thunderstorm WarningDDCRush14 min
May 23, 12:41 AM CDTSevere Thunderstorm WarningDDCPawnee34 min
May 23, 1:18 AM CDTSpecial Weather StatementDDCStafford42 min
May 23, 2:23 AM CDTSpecial Weather StatementDDCStafford67 min
May 23, 2:47 AM CDTFlood WatchDDCBarber, Clark, Comanche, Edwards, Ellis, Finney and 18 more25 hr
May 23, 2:56 AM CDTSpecial Weather StatementDDCPratt64 min
May 23, 2:55 PM CDTSevere Thunderstorm WarningDDCBarber33 min
May 23, 4:23 PM CDTSevere Thunderstorm WarningDDCPratt37 min
May 23, 4:57 PM CDTSevere Thunderstorm WarningDDCPratt33 min
May 23, 5:11 PM CDTSevere Thunderstorm WarningDDCClark79 min
May 23, 5:44 PM CDTSevere Thunderstorm WarningDDCMeade61 min
May 23, 5:51 PM CDTSevere Thunderstorm WarningDDCFord54 min
May 23, 6:04 PM CDTSevere Thunderstorm WarningDDCEdwards, Kiowa56 min
May 23, 6:23 PM CDTSevere Thunderstorm WarningDDCClark52 min
May 23, 6:29 PM CDTSevere Thunderstorm WarningDDCMeade16 min
May 23, 6:38 PM CDTSevere Thunderstorm WarningDDCFord53 min
May 23, 6:46 PM CDTTornado WarningDDCFord4 min
May 23, 6:46 PM CDTTornado WarningDDCEdwards17 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.